- Atropine has been shown to reduce hypersalivation as well as nausea and vomiting induced by ketamine sedation.
- Atropine can increase the occurrence of a transient rash, as well as tachycardia.
- There are no guidelines that recommend for or against atropine use in pediatric patients undergoing ketamine induced sedation.
- Ultimately, it is the providers decision to include atropine when performing ketamine sedation.
- Pediatric dosing for atropine is 0.01mg/kg IM.
- Heinz P, Geelhoed GC, Wee C, Pascoe EM. Is atropine needed with ketamine sedation? A prospective, randomised, double blind study. Emerg Med J. 2006 Mar;23(3):206-9. doi: 10.1136/emj.2005.028969. PMID: 16498158; PMCID: PMC2464444.
- Chong JH, Chew SP, Ang AS. Is prophylactic atropine necessary during ketamine sedation in children? J Paediatr Child Health. 2013 Apr;49(4):309-12. doi: 10.1111/jpc.12149. Epub 2013 Mar 15. PMID: 23495827.
- Shi J, Li A, Wei Z, Liu Y, Xing C, Shi H, Ding H, Pan D, Ning G, Feng S. Ketamine versus ketamine pluses atropine for pediatric sedation: A meta-analysis. Am J Emerg Med. 2018 Jul;36(7):1280-1286. doi: 10.1016/j.ajem.2018.04.010. Epub 2018 Apr 5. PMID: 29656945.
Presented and Summarized by Devan Naughton, 4th year pharmacy student | Edited by Ruben Marrero-Vasquez